Jump to content
ACN Latitudes Forums
  • pandas-cover-cropped.pngYour Child Has Changed; Should You Consider PANDAS?

    Have you seen our PANDAS eBook?  Our book is a helpful primer in a friendly question & answer format.  This eBook contains useful information to understand the symptoms of PANDAS, how it is diagnosed (including lab tests), the different types of treatments, approaches for prevention, and how to find the help and support that you need.  Your satisfaction is guaranteed. Learn more

PianoGirl

Ibuprofen and Hearing Loss?

Recommended Posts

Hi everyone, I'm a nineteen-year-old lurker who was just officially diagnosed with PANDAS last week after eight years of symptoms. I'm so relieved to have an answer and to finally have found a doctor that knows how to treat PANDAS...

 

Anyway, I'm in an exacerbation right now. I'm taking 60mg of Prednisone/day as of Saturday, 600mg/day of Cefdinir, 4000mg of purified fish oil, and a probiotic, and I will be doing my first IVIG next week. In my last steroid burst two weeks ago, after three days, I saw almost complete resolution of depression, hypersomnia/PLMD, and concentration problems, and I had major improvement in tics. But this time, I'm not seeing any motor improvements. If anything, the movements are worse. (But I also woke up with a slightly sore throat this morning... :wacko:) I have horrible chorea and tics, and right now, only Ibuprofen calms them down.

 

Unfortunately, I recently found a study that says frequent Ibuprofen use increases the risk for hearing loss in women.

 

http://news.harvard.edu/gazette/story/2012/09/pain-relievers-increase-hearing-loss-risk/

 

 

Have any of you hear about this? Have you heard of any way to negate this effect? I need my Ibuprofen.

 

I'm in a terrible place because I'm a professional musician, and even slight hearing loss could be devastating to my career. But my chorea/tics are so horrible that I can hardly walk without falling down sometimes, so I need the relief. Should I just get a cane and sweat out the movement problems until IVIG starts to (hopefully) work in the next few months? Should I risk Ibuprofen? Is there a suplement you know of that encourages blood flow to the cochlea or that has similar anti-inflammatory properties to Ibuprofen?

 

Thanks for your help. This forum is a pretty awesome resource!

Share this post


Link to post
Share on other sites

Anyone please? For a different reason I'd very much like to know the answer too.

 

I don't even really know whether ibuprofen helps with mine any more (it certainly used to), but it's the only thing I can do. My mum is at me to stop taking it, because I lost my appetite (see other thread: http://latitudes.org/forums/index.php?showtopic=22988 ) and she's read that that can be an ulcer even if your stomach doesn't hurt. I don't take it constantly, only two or three times a week when I'm desperate. The trouble is, apart from anything else, I feel like such a scumbag if I don't do anything to try and stop it when it's really bad, because it's so horrible for my parents.

 

IVIg is not going to happen for me; even if I could get over my needle phobia (which so far is not happening) I don't think I could get it, apparently immunoglobulin is in short supply in this country and is normally only used if the illness is life-threatening.

 

Thanks for your help.

Edited by wombat140

Share this post


Link to post
Share on other sites

P.S. Pianogirl, I've just been reading your blog. I saw you said that you did a steroid burst and it worked. How much were you taking? I did one with no effect but I've been told since that I was actually on a very small dose. (British doctors aren't as gung-ho as American doctors).

Share this post


Link to post
Share on other sites

Hi Wombat,

I just now saw your reply. Thanks for checking out my blog!

My first steroid burst was 50mg of Prednisone for five days. I'm also a very small person, so 50mg was a lot for me. On the third day, I was almost normal, but the fourth and fifth days weren't quite as good--though still far, far better than where I was before starting it.

I've heard that some people need longer than five days to see an improvement in symptoms--up to seven days or more. I've now been on a taper for a month, and there are still a lot of ups and downs, though I've never gotten as bad as I was before the first burst. While I generally feel like I am fully present and mostly myself, I still have problems with OCD, anxiety, concentration, chorea, and reading comprehension--though sadly, this is a major improvement from two months ago. I guess what I'm saying is that steroids don't always do the trick. Hence the IVIG (or PEX, though I haven't had to try that one yet).

 

As for the appetite thing, I get that, too. I couldn't eat normally for months until treatment and was malnourished and had lost around 10% of my bodyweight by the time I saw my PANDAS doc. I almost always get stomach problems and lose my appetite when I'm in a flare. My doc told me that eating/stomach issues are a very common PANDAS/PANS symptom. I don't know if it's because we have ulcers or what, but I think it's not unusual. Has your appetite been any better on abx?

Strangely, I've had very little stomach issues lately even though I've now been taking 1600-2000mg of ibuprofen every day for a month. If anything, they've been better. It makes me think the stomach things (at least for me) are more a matter of inflammation than a separate condition...

One of my doctors told me that I shouldn't have hearing loss from using ibuprofen short-term. Plus, the subjects in the study above were much older, so it's less likely someone my age would react the same way.

I hope you find a treatment that works for you! Good luck.

Share this post


Link to post
Share on other sites

Hi Pianogirl,

Thanks for the reply! I was on 5mg a day for seven days. So I'm just glad to hear that the fact that I didn't respond to what I took doesn't prove that it's not PANS! (I'd have very little chance of getting them longer term anyway, they're very very cautious with steroids over here - I'm just looking at them as a test rather than a treatment.)

That's strange about the appetite thing. I was really surprised to see that I'm not the only one that gets that! The PANDAS doctor that I saw for a while did say that it's possible for the strep infection (if it's strep) to be in other places, like the gut, rather than the throat. Maybe it's connected. I can't remember whether my appetite was better when I took antibiotics - it was a year ago and my appetite wasn't quite so problematic at that time anyway. Not that the antibiotics had much effect on the OCD symptoms, so they may not have been working anyway.

I went to the doctor two weeks ago and she thinks it's unlikely to be the ibuprofen, since I've only been taking about 2 or 3 a week. She's prescribed two weeks' worth of ranitidine (acid blocker) to see if it's inflammation or an ulcer, which is what they usually seem to try first for any kind of indigestion around here - my dad went through all of those when he had trouble with indigestion!

 

Glad to hear you're so much better, and I hope the chorea soon starts to go too.

Best wishes,

Wombat

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...